Cold/Wind Chill, Lenawee
- When
- January 8, 4:00 AM EST to 12:00 PM EST
- Where
- Lenawee forecast zone
- Reported by
- ASOS
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
Strong high pressure tracking through the Ohio Valley allowed very cold temperatures to sneak across the Michigan border, with temperatures falling to around -5 F during the early morning hours of January 8th. Southwest winds stayed up in the 10 to 15 mph range, sending wind chills to around 25 below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Strong high pressure tracking through the Ohio Valley allowed very cold temperatures to sneak across the Michigan border, with temperatures falling to around -5 F during the early morning hours of January 8th. Southwest winds stayed up in the 10 to 15 mph range, sending wind chills to around 25 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 8, 3:56 AM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EST THU JAN 8 2015
.SHORT TERM...THIS MORNING THROUGH TONIGHT
COLD AIR AND GUSTY WINDS CONTINUE TO BRING COLD WIND CHILLS TO
SOUTHEAST MICHIGAN THIS MORNING. ALTHOUGH SOME AREAS ARE CURRENTLY
ABOVE HEADLINE CRITERIA...WINDS ARE EXPECTED TO TURN
SOUTHWEST...DIRECTING ARCTIC AIR NORTH INTO SOUTHEAST
MICHIGAN. THIS WILL...WHEN COMBINED WITH INCREASED
WINDS AFTER DAYBREAK...SHOULD CAUSE WIND CHILLS TO FALL BACK TO
HEADLINE CRITERIA LATER THIS MORNING. SOME MODEST WARMING TODAY
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE WIND CHILLS
TO COME BACK UP ABOVE CRITERIA DURING THE AFTERNOON HOURS.
A FAST MOVING CLIPPER SYSTEM WILL TRACK THROUGH THE CENTRAL GREAT
LAKES LATER THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. THIS
CLIPPER SYSTEM HAS QUITE A BIT GOING FOR IT AS THE MAIN MID LEVEL
SHORTWAVE TRACKS THROUGH SOUTHERN LOWER MICHIGAN WITH ADUNDANT
ISENTROPIC ASCENT WITH WINDS ALMOST PERPENDICULAR TO THE ISENTROPIC
SURFACE. THE MAIN THINGS GOING AGAINST THIS SYSTEM ARE
MOISTURE...WITH ONLY ABOUT 0.15 INCHES OF QPF DURING THE HEIGHT OF
THE EVENT...AND THE SHORT DURATION THESE DYNAMICS WILL BE IN
PLAY...ONLY ABOUT 6 TO 8 HOURS. HOWEVER THE MOISTURE WILL BE
OVERCOME BY THE HIGH SNOW RATIOS OF 20 TO 1 AND THE SHORT DURATION
OF THE DYNAMICS BY THE MAGNITUDE OF THE DYNAMICS IN PLAY. MODEL
SOUNDINGS ALSO SHOW AN ELEVATED WARM LAYER BETWEEN 650 AND 700 MB
AROUND -10 CELSIUS COINCIDENT WITH OMEGA...INDICATING THERE WILL BE
SUFFICIENT LIFT IN A FAVORABLE TEMPERATURE REGIME FOR LARGE
SNOWFLAKES TO FORM. OVERALL THIS SYSTEM LOOKS TO PRODUCE 2 TO 4
INCHES OF SNOW DURING THIS PERIOD WHICH FITS THE CRITERIA FOR A
WINTER WEATHER ADVISORY. THEREFORE WILL ISSUE A WINTER WEATHER
ADVISORY FOR LATE THIS AFTERNOON AND INTO THE EVENING HOURS FOR THE
ENTIRE CWA.
EVEN IF SNOWFALL TOTALS FALL A BIT SHORT GUSTY WINDS WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING OF THE VERY LIGHT SNOW...AS
EVIDENCED BY THE HIGH SNOW RATIOS. THE COLD TEMPERATURES IN PLAY
DURING THIS TIME...AROUND 10 DEGREES...WILL MAKE TREATING THE
ROADWAYS DIFFICULT AT BEST...WHICH WILL INCREASE THE IMPACT THE
SNOWFALL HAS ON AREA ROADWAYS. THIS QUICK MOVING SYSTEM WILL BE OFF
THE THE EAST SHORTLY AFTER MIDNIGHT...WITH LINGERING LIGHT SNOW
SHOWERS AND BLOWING SNOW GIVEN THE INCREASED WINDS BEHIND THE SYSTEM
WITH A CONTINUED TIGHT PRESSURE GRADIENT.
&&
.LONG TERM...FRIDAY THROUGH TUESDAY
THE WEATHER DURING THE LONG TERM WILL BE GOVERNED BY THE PARADE OF
VERY STRONG AND IN SOME CASES RECORD SETTING SURFACE ANTICYCLONES
THAT ARE SCRAPING ALONG THE FRONT RANGE OF THE ROCKIES AND RELEASING
INTO THE OHIO AND TENNESEE RIVER VALLEYS. FROM HERE ON OUT...THE
ANTICYCLONES WILL NOT BE RECORD SETTING...BUT THEY WILL REMAIN
SEASONALLY STRONG. THE LOCAL NARRATIVE IS THAT A FAIRLY STABLE
PATTERN HAS RESULTED WITH STRONG SURFACE RIDGING OVER THE STATE
INTERRUPTED BY A RETURN FREQUENCY OF 2 DAYS FOR THE COL AND ENHANCED
MOISTURE. IN OTHER WORDS...EVERY SECOND DAY WE HAVE BEEN WITNESSING
SOME REGIONAL ACCUMULATING SNOW EVENTS. THE NEXT SYNOPTIC SCALE
POTENTIAL FOR LIGHT SNOW WILL BE SATURDAY NIGHT. THE PATTERN IS
FORECASTED TO BREAK DOWN BY THE MIDDLE OF NEXT WEEK WITH THE RETURN
OF A SOUTHERN STREAM JET BRANCH AND POLEWARD WARM AIR ADVECTION.
THE TWO THINGS TO HIGHLIGHT ARE THE POTENTIAL FOR A LAKE EFFECT BAND
ACROSS THE I94 CORRIDOR FRIDAY MORNING AND THE POTENTIAL FOR YET
ANOTHER WINDCHILL HEADLINE FOR FRIDAY NIGHT AND SATURDAY MORNING. IT
REMAINS DIFFICULT TO PIN DOWN SPECIFICS FOR THE FRIDAY MORNING
COMMUTE AS THE TIME PERIOD REMAINS OUTSIDE OF THE HORIZON FOR MUCH
OF THE EXPLICIT CONVECTION HI RESOLUTION MODEL SUITE. WESTERLY TO
SOUTHWEST WIND TRAJECTORY LOOKS GREAT ALONG WITH THE FORECASTED
THERMODYNAMIC PROFILE. APPEARS TO BE ANOTHER GOOD SETUP FOR THE
DENDRITIC GROWTH ZONE (NOT A NAM ARTIFACT) ALONG WITH STRONG WEST
WINDS. THIS VERY WELL COULD BE SETTING UP FOR A SNOW SQUALL TYPE
EVENT WITH A GOOD ENOUGH DEPTH TO THE STEEP LOW LEVEL LAPSE RATES.
LIKELY POPS ARE IN THE GRIDS ATTM. A SURFACE RIDGE AXIS WILL THEN
BUILD INTO LOWER MICHIGAN FROM THE SOUTH FRIDAY NIGHT. THIS IS
EXPECTED TO BE ANOTHER CASE WHERE COLDER AIR ADVECTS INTO THE STATE
FROM THE SOUTH. FORECASTED WINDCHILLS SATURDAY MORNING ARE IN THE 15
TO 22 DEGREE BELOW NORMAL RANGE.
&&
.MARINE...
VERY UNSTABLE CONDITIONS ARE SPREAD ACROSS THE GREAT LAKES WITH AN
ARCTIC AIRMASS FIRMLY SET OVER THE REGION. THIS WILL RESULT IN A
LONG DURATION GALE EVENT ACROSS THE REGION. WITH SUCH A COLD AIRMASS
AND FAIRLY TIGHT NORTHWESTERLY GRADIENT...GALE FORCE WINDS WILL
DEVELOP ACROSS ALL OF LAKE HURON. THERE WILL BE A BRIEF LULL THIS
MORNING AS WINDS BECOME REORIENTED TO THE SOUTHWEST DUE TO A PASSING
CLIPPER SYSTEM THROUGH THE NORTHERN LAKES. THIS WILL INCREASE THE
GRADIENT FURTHER AND BRING IN EVEN COLDER AIR PRODUCING HIGH END
GALES ACROSS MUCH OF LAKE HURON. STORM FORCE WINDS ARE NOT EXPECTED
AT THIS TIME. SIGNIFICANT WAVE HEIGHTS ARE EXPECTED TO REACH AN
IMPRESSIVE 15 FEET FOR AREAS NEAR GEORGIAN BAY.
&&
.AVIATION...ISSUED 1155 PM EST WED JAN 7 2015
LOW LEVEL WIND WILL CONTINUE TO BACK TOWARD THE SOUTHWEST DURING THE
EARLY MORNING. THIS WILL GUIDE ENOUGH CLOUDS INTO THE REGION FROM
LAKE MICHIGAN TO PRODUCE MVFR CEILING AND SOME FLURRIES UNTIL THE
WIND BACKS EVEN MORE TOWARD THE SOUTH AND DIRECTS THE LAKE CLOUDS
INTO NORTHERN LOWER MICHIGAN. EVEN THOUGH THE WIND IS FROM THE
SOUTH...IT WILL PULL ARCTIC AIR INTO THE REGION AROUND THE SOUTH END
OF LAKE MICHIGAN. THE COLD AIR AND GUSTY WIND WILL PRODUCE WIND
CHILL APPROACHING -25 BY SUNRISE...AND THIS WILL BE THE MAIN CONCERN
FOR AVIATION INTERESTS UNTIL LATE AFTERNOON. THAT IS WHEN THE NEXT
PATTERN OF SNOW WILL ARRIVE AND LAST THROUGH THURSDAY EVENING WITH
IFR RESTRICTION LIKELY.
FOR DTW... NORTHWEST WIND WILL TURN TO THE SOUTHWEST DURING THE
NIGHT AND BECOME GUSTY AGAIN. THIS WILL PRESENT WIND CHILL AS THE
MAIN AVIATION CHALLENGE DURING THE MORNING INTO THE AFTERNOON. IN
BETWEEN WILL BE A ROUND OF MVFR CEILING AND FLURRIES ARRIVING FROM
LAKE MICHIGAN. NO SNOW ACCUMULATION IS EXPECTED UNTIL CLOSER TO
THURSDAY EVENING WHEN IFR RESTRICTION WILL SPREAD INTO THE AREA WITH
A PATTERN OF SNOW ASSOCIATED WITH THE NEXT LOW PRESSURE SYSTEM.
//DTW THRESHOLD PROBABILITIES...
* MEDIUM FOR CEILING BELOW 5000 FT AFTER MIDNIGHT THROUGH THURSDAY
MORNING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST FRIDAY
FOR MIZ047>049-053>055-060>062.
WIND CHILL ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MIZ060-
068>070-075-076.
WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR MIZ047>049-053>055-
061>063.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 1 AM EST FRIDAY
FOR MIZ063-068>070-075-076-082-083.
WIND CHILL WARNING UNTIL 4 PM EST THIS AFTERNOON FOR MIZ082-083.
LAKE HURON...HEAVY FREEZING SPRAY WARNING UNTIL 10 AM EST FRIDAY FOR LHZ361>363-
421-441>443-462>464.
GALE WARNING UNTIL 10 AM EST FRIDAY FOR LHZ361>363-421-441>443-
462>464.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...GALE WARNING FROM 9 PM THIS EVENING TO 10 AM EST FRIDAY FOR LEZ444.
&&
SHORT TERM...KURIMSKI
LONG TERM....CB
MARINE.......CB
AVIATION.....BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 356 PM EST WED JAN 7 2015 MIZ047>049-053>055-061>063-082100- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-GENESEE-LAPEER-ST. CLAIR- 356 PM EST WED JAN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT TODAY AND TONIGHT. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL ADVISORY REMAINS IN EFFECT THURSDAY. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. ONE TO THREE INCHES OF SNOW IS POSSIBLE THURSDAY EVENING AS A CLIPPER SYSTEM TRACKS THROUGH THE NORTHERN GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ060-068>070-075-076-082100- SHIAWASSEE-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- 356 PM EST WED JAN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT TONIGHT. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL ADVISORY REMAINS IN EFFECT THURSDAY. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. ONE TO THREE INCHES OF SNOW IS POSSIBLE THURSDAY EVENING AS A CLIPPER SYSTEM TRACKS THROUGH THE NORTHERN GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-082100- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 356 PM EST WED JAN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT GALE AND HEAVY FREEZING SPRAY WARNINGS ARE IN EFFECT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE AND HEAVY FREEZING SPRAY WARNINGS REMAIN IN EFFECT THROUGH THURSDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ082-083-082100- LENAWEE-MONROE- 356 PM EST WED JAN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND CHILL WARNING IS IN EFFECT TONIGHT. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL WARNING REMAINS IN EFFECT THURSDAY. REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS. ONE TO THREE INCHES OF SNOW IS POSSIBLE THURSDAY EVENING AS A CLIPPER SYSTEM TRACKS THROUGH THE NORTHERN GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). MM
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554097, 554098.